Secondary Logo

Journal Logo

Correspondence

Frequency of atazanavir-associated leukocyturia development and renal function decline

Dbeibo, Lana; Arif, Sana; He, Fei; Gupta, Samir K.

Author Information
doi: 10.1097/QAD.0000000000001061
  • Free

In a previous issue of AIDS, Hamzah et al.[1] described the incidence of biopsy-proven renal tubular disease in a cohort of patients who were exposed to antiretroviral drugs that are potentially nephrotoxic, namely tenofovir, atazanavir, indinavir, and lopinavir. The authors reported a 20% incidence of renal tubular disease in this cohort, with the majority of cases caused by acute tubular injury, followed by tubulointerstitial nephritis (TIN) and interstitial fibrosis and tubular atrophy. We were particularly interested in the lack of association between atazanavir and TIN in this study. In 2013, Ryom et al.[2] reported ritonavir-boosted atazanavir to be an independent predictor of renal impairment in HIV patients with initially normal baseline renal function. In addition, atazanavir demonstrates poor solubility and ability to crystallize in alkaline urine [3] and has been shown to be associated with the development of urolithiasis and interstitial nephritis [4]. Thus, it is intriguing that TIN was not found with use of atazanavir in this biopsy series.

Leukocyturia is an indicator of interstitial renal disease, and studies have demonstrated a correlation between persistent asymptomatic leukocyturia with the decline in renal function associated with indinavir use [5,6], making the finding of leukocyturia a potential predictor of indinavir nephrotoxicity. It is not clear, however, if atazanavir, in a similar mechanism to indinavir, causes persistent leukocyturia that can predict progression to TIN and renal dysfunction.

We sought to determine if atazanavir use, with or without tenofovir, was associated with a decline in renal function in a cohort of patients attending the HIV clinics at our hospital. We also investigated whether patients on atazanavir developed leukocyturia, and whether its development was associated with reduced renal function in patients initiating atazanavir.

We performed a retrospective analysis of patients at the HIV clinics at Wishard Hospital, Indianapolis, USA, between January 2006 and December 2011. During this period, routine urine analysis and renal function monitoring before and during antiretroviral therapy became standard of practice. We included patients who were 18 or older who were initiated on an atazanavir-based regimens during the above study period. We excluded patients who were younger than 18 years, pregnant, incarcerated, or receiving renal replacement therapy. We determined the change in estimated glomerular filtration rate (eGFR) using the Chronic Kidney Disease Epidemiology Collaboration equation in our cohort over the study period, as well as the frequency of leukocyturia development, defined as changing from less than five white blood cell count (WBC) prior to atazanavir initiation to at least five WBC at last assessment while on atazanavir. Linear mixed models were used to estimate the changes in eGFR. P values less than 0.05 were considered statistically significant.

A total of 105 patients initiated atazanavir during the study period and were followed for a median (Q1–Q3) of 421 (208–914) days. The baseline median age, CD4+ cell count, HIV viral load, and eGFR were 38 years, 184 cells/μl, 4.9 log10 copies/ml, and 112.6 ml/min/1.73 m2, respectively; 23.8% were women, 65.7% were Black; three were coinfected with hepatitis B virus, three were coinfected with hepatitis C virus, four were diabetic, and 16 were hypertensive patients. The overall mean change of eGFR per year in the entire cohort was −0.3187 ml/min/1.73 m2 (P = 0.689). None of the patients developed leukocyturia as defined in our study. Five patients had resolution of leukocyturia (from at least five WBC prior to atazanavir to less than five WBC at last assessment), and the mean change in eGFR in these patients was +2.639 ml/min/1.73 m2/year (within-group P = 0.171). One hundred patients had a stable urinary WBC over the course of therapy (did not increase or decrease beyond our cut-off of five WBC), and the mean change in eGFR in these patients was −0.675 ml/min/1.73 m2/year (within-group P = 0.43). There was no significant difference in eGFR between these two subgroups (P = 0.624). Similar results (data not shown) were obtained in those either receiving (n = 88) or not receiving (n = 17) concomitant tenofovir. Further analysis of the patients who had a stable WBC count (n = 100) revealed that most (n = 62) had no change in number of urine WBC from baseline over the study period. The remaining patients did not have a significant change in WBC over time [either remained at least five WBC (n = 20) or less than five WBC (n = 18)], and of those, only two had an increase and two had a decrease in urine WBC by more than 10 cells, further demonstrating the lack of association between atazanavir use and leukocyturia.

Our results indicate that atazanavir use was not associated with the development of leukocyturia as defined in our study. These results suggest that TIN may not be the cause of atazanavir-induced nephrotoxicity, which is in line with the results of Hamzah et al.[1]. Routine monitoring of leukocyturia to identify atazanavir nephrotoxicity may not be warranted.

Acknowledgements

Conflicts of interest

S.K.G. has received unrestricted research grants from Janssen Pharmaceuticals, Gilead Sciences, and Merck & Co., consultancy/advisory fees from ICON Clinical Research and Gilead Sciences, and travel support to report research findings at scientific conferences by Bristol-Myers Squibb and Gilead Sciences. There are no conflicts of interest.

References

1. Hamzah L, Booth JW, Jose S, McAdoo SP, Kumar EA, O’Donnell P, et al. Renal tubular disease in the era of combination antiretroviral therapy. AIDS 2015; 29:1831–1836.
2. Ryom L, Mocroft A, Kirk O, Worm SW, Kamara DA, Reiss P, et al. Association between antiretroviral exposure and renal impairment among HIV-positive persons with normal baseline renal function: the D:A:D study. J Infect Dis 2013; 207:1359–1369.
3. Jao J, Wyatt CM. Antiretroviral medications: adverse effects on the kidney. Adv Chronic Kidney Dis 2010; 17:72–82.
4. Couzigou C, Daudon M, Meynard JL, Borsa-Lebas F, Higueret D, Escaut L, et al. Urolithiasis in HIV-positive patients treated with atazanavir. Clin Infect Dis 2007; 45:e105–e108.
5. Dieleman JP, van Rossum AMC, Stricker BCH, Sturkenboom MCJM, de Groot R, Telgt D, et al. Persistent leukocyturia and loss of renal function in a prospectively monitored cohort of HIV-infected patients treated with indinavir. J Acquir Immune Defic Syndr 2003; 32:135–142.
6. Sarcletti M, Petter A, Romani N, Lhotta K, Konig P, Maier H, et al. Pyuria in patients treated with indinavir is associated with renal dysfunction. Clin Nephrol 2000; 54:261–270.
Copyright © 2016 Wolters Kluwer Health, Inc.